Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

August 3, 2017Ogemaw County, Oscoda County, Roscommon County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 3, 2017, 9:33 PM EDT for Ogemaw County, Oscoda County, Roscommon County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 9:33 PM EDT (01:33 UTC)
Expired
Aug 3, 2017, 10:30 PM EDT
In force
57 min
Issued by
NWS Gaylord, MI

Counties Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS83 KAPX 040133
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
933 PM EDT THU AUG 3 2017

MIZ028-029-034>036-040230-
Iosco-Roscommon-Ogemaw-Oscoda-Crawford-
933 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CRAWFORD...OGEMAW...EASTERN ROSCOMMON...WEST CENTRAL IOSCO AND OSCODA
COUNTIES...

At 932 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Roscommon County Airport to near Skeels.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
West Branch, Roscommon, Mio, Prudenville, St. Helen, South Branch,
Rose City, Lake St. Helen, Rifle River State Park, Twin Lakes Area,
Fairview, Roscommon County Airport, Luzerne, Rose Township, South
Branch Township, Selkirk, Nester Township, Clear Lake, Lupton and
Mack Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4439 8472 4483 8409 4434 8379 4416 8445
      4416 8460
TIME...MOT...LOC 0132Z 235DEG 23KT 4438 8468 4411 8452 

$$

adam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:53 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 3:53 PM EDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EDT Thu Aug 3 2017

.NEAR TERM...(Tonight through Friday)
Issued at 300 PM EDT Thu Aug 3 2017

...Showers and Thunderstorms and Turning Cooler...

High Impact Weather Potential...Thunderstorms, mainly south of
M-72, could become severe this afternoon and tonight.

Pattern Synopsis/Forecast...A sfc low in the Upper Mississippi
Valley is deepening, with a warm front that stretches into S Lower
and into SW Ontario. A cold front stretches from the low down the
Mississippi and into the S Plains. This low is expected to move NE
into N Lake Michigan/C Upper by 06z/Fri, and on into Ontario,
north of ANJ, by 18z/Fri, which should push through the cold
front. By 00z/Sat, the 500 mb low will then swing through E Upper
with the wrap around moisture producing low clouds and much cooler
temperatures for Friday afternoon.

Primary Forecast Concerns...First issue is the thunderstorms.
Concern has been for the right ingredients over the region to kick
off severe storms. Looking at the 09z/SREF plumes over N Lower,
and specifically the ones along and south of M-72 where the main
threat has been outlined, the threat is looking minimal as the
best MUCAPEs are in NW Lower at the moment, but the best shear
barely gets to 30 knots, and that's on or just after 00z. So can't
discount it, but think that the threat is more south of M-55, and
based on the warnings out of GRR and DTX areas, along and south of
I-96. With our cloud cover, it looks like the CAPEs have been
limited. There is a concern for NE Lower Friday morning as the
best shear and instability rises overnight by 12z-15z, along the
cold front. However, once the cold front is through, probably
between 15z(west) and 18z (east), that threat will be over as
well.

Otherwise the threats become the rain itself, and that looks to be
in E Upper as the warm front lifts north and the sfc low rams the
warm, moisture up the warm front. The SREF plumes at ANJ show an
even split above and below the Mean which ends up around 1.0" by
12z/Sat. The members above the mean are pretty spread out with the
max around 1.81". It is more likely that the rain amounts will be
around 1" or less through that time period.

After that, it will remain cloudy and cool as the wrap around
moisture, and the cooler 850 mb temperatures (+6C?) push into the
region. So scattered rain showers. There is talk of waterspouts
for Friday evening(see the marine discussion below).

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 300 PM EDT Thu Aug 3 2017

...Shower chances Friday night and again on Sunday...

High impact weather potential...none.

Sharp upper trof will lift out of MI, gradually spinning its way
toward northern Quebec. Broader 500mb troffing will linger,
supporting temps below climo, though we will recover somewhat this
weekend.

Precip chances will be two-fold. First, considerable shower activity
will be ongoing as we move into Friday evening. A rumble or two of
thunder may linger early on, especially in eastern upper MI, where
the 500mb cold pool is present. This activity will tend to lift out
from sw to ne, though some showers could linger into Sat morning in
eastern upper. Otherwise, a n-s weak ridge of high pressure will
contribute to mainly quiet wx Saturday and Sat night. Sunnier skies
expected Saturday in sw sections vs places to the north and east.

On Sunday, one of a series of fast-moving shortwaves will move
across the southern lakes and Ohio Valley. Primary baroclinic zone
will be way to our south, but risk of showers will still expand into
parts of northern lower MI with time. This could poke into parts of
nw lower MI (CAD/MBL) as soon as late Sat night. Better chance will
be during the day Sunday, primarily near/south of M-32. Healthy
amount of cloud cover Sunday in the south, more in the way of sun in
eastern upper MI.

Max temps upper 60s to mid 70s Saturday, 70-75f Sunday. Min temps
generally in the 50s.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM EDT Thu Aug 3 2017

High pressure building in to start the week will work to clear
out any lingering showers through the day Monday. This should keep
things dry as we head into midweek, with temperatures returning
to more near normal values in the mid to upper 70s. Pretty low
confidence forecast after the midweek period. Guidance remains all
over the place in strength, timing, and location of a cutoff low
in the vicinity of the Great Lakes. The cutoff remaining to our
north continues to look like the more likely scenario, and it's
hard to argue the low chance PoPs for Thursday, but expect changes
over the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 200 PM EDT Thu Aug 3 2017

The biggest issue over the next 6 hours is the CIGS and
thunderstorms. Thunderstorms are developing along a warm front
over central Lake Michigan currently and are progged to move north
with the front through the night. A sfc low will deepen to the
west and move along the front and into N Lower MI overnight. This
will bring more rain showers and thunderstorms through the
forecast area through Friday afternoon and into the night.

The CIGs will be around 1000-3000 feet today and probably tonight
as the showers and thunderstorms move into the region. However,
there have been some holes in the lower clouds, especially over in
Wisconsin where the air mass is coming from. It may end up as the
warm front moves north that the CIGS will lift for a time in the
warm sector, then as the cold front and sfc low move into the
region, that the CIGS fall again back to around 1000 feet.

After 06z/Fri, there may be another brief break in the cloud cover
as the sfc low moves to the NE of the region, but wrap around
moisture will quickly fill in and bring at the least MVFR category
CIGS and breezy conditions.

&&

.MARINE...
Issued at 300 PM EDT Thu Aug 3 2017

Tonight through Saturday...The deepening low in the Upper
Mississippi Valley will bring small craft gusts to the northern
Lake Michigan this evening, until the center of the low passes
over the region and relaxes the gradient overnight. However, once
the low moves into Ontario, northeast of Sault Ste. Marie, the
cold front will move through Lakes Michigan and Superior, by
18z/Fri. This is expect to bring gales to Lake Michigan with the
better pressure gradient and unstable air mass over the lakes.
With the instability Friday night, and winds near gale force,
waterspouts would be possible into the evening. However, as the
sfc and upper lows move away from the Upper Great Lakes, the
gradient will relax, and the colder upper air will begins to warm
again, so that the winds will diminish by the late afternoon on
Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WARNING from 2 PM Friday to 2 AM EDT Saturday for LMZ323-
     341-342-344>346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...JZ
LONG TERM...AM
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Aug 3, 4:01 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
401 PM EDT Thu Aug 3 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
401 PM EDT Thu Aug 3 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are likely across northern lower Michigan tonight.
There is a marginal risk for severe storms tonight across parts of
northern lower Michigan, mainly south of M-72, with damaging winds
and hail the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms remain possible through Friday afternoon...
mainly across eastern upper and northeast lower Michigan. Severe
storms are not expected.

High swim risk conditions due to strong waves and currents are
possible Friday and Friday night on Lake Michigan beaches of
eastern upper and northwest lower Michigan.

Waterspouts are possible on Lake Michigan Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JSL

In the hours before

Local storm report, Aug 3, 8:55 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
855 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 WSW KEWADIN           44.93N 85.38W
08/03/2017                   ANTRIM             MI   LAW ENFORCEMENT

            DELAYED REPORT RELAYED FROM ANTRIM COUNTY
            LAW ENFORCEMENT. TIME ESTIMATED. TREES AND
            POWER LINES REPORTED DOWN ON WILLIAMS DRIVE.

&&

MJG
Local storm report, Aug 3, 9:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
918 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 SSW BRETHREN          44.24N 86.06W
08/03/2017  M1.01 INCH       MANISTEE           MI   TRAINED SPOTTER

&&

ALM
Local storm report, Aug 3, 9:23 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
923 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       3 N MAPLE CITY          44.89N 85.87W
08/03/2017  M1.50 INCH       LEELANAU           MI   PUBLIC

            RAIN FELL OVER APPROXIMATELY 1.5 HOUR
            PERIOD.

0545 PM     TSTM WND DMG     1 NE MANISTEE           44.25N 86.32W
08/03/2017                   MANISTEE           MI   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED REPORT OF TREE DOWN
            ON POWER LINE NEAR THE MILWAUKEE HOUSE. TIME
            ESTIMATED FROM RADAR.

0550 PM     HAIL             2 SE EASTLAKE           44.23N 86.27W
08/03/2017  E0.75 INCH       MANISTEE           MI   TRAINED SPOTTER

0611 PM     TORNADO          1 SW KEWADIN            44.93N 85.38W
08/03/2017                   ANTRIM             MI   BROADCAST MEDIA

            MEDIA RELAYED PICTURES OF LIKELY TORNADO
            NORTH OF ELK LAKE. TIME AND LOCATION ARE
            ESTIMATES.

0615 PM     TSTM WND DMG     1 WSW KEWADIN           44.93N 85.38W
08/03/2017                   ANTRIM             MI   LAW ENFORCEMENT

            DELAYED REPORT RELAYED FROM ANTRIM COUNTY
            LAW ENFORCEMENT. TIME ESTIMATED. TREES AND
            POWER LINES REPORTED DOWN ON WILLIAMS DRIVE.

0759 PM     HEAVY RAIN       1 NE WELLSTON           44.22N 85.94W
08/03/2017  M1.13 INCH       MANISTEE           MI   MESONET

            MESONET STATION WLLM4, 1 ENE WELLSTON.

0816 PM     HEAVY RAIN       1 SSW MANISTEE          44.23N 86.34W
08/03/2017  M1.61 INCH       MANISTEE           MI   MESONET

            MESONET STATION D9113, 1 SSW MANISTEE.

0819 PM     HEAVY RAIN       MANISTEE                44.24N 86.33W
08/03/2017  M2.44 INCH       MANISTEE           MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

0825 PM     HEAVY RAIN       1 WSW IRONTON           45.26N 85.22W
08/03/2017  M1.21 INCH       CHARLEVOIX         MI   MESONET

            MESONET STATION D7501, IRONTON.

0840 PM     HEAVY RAIN       1 NNW WELLSTON          44.23N 85.96W
08/03/2017  M1.53 INCH       MANISTEE           MI   CO-OP OBSERVER

0900 PM     HEAVY RAIN       4 SSW BRETHREN          44.24N 86.06W
08/03/2017  M1.01 INCH       MANISTEE           MI   TRAINED SPOTTER

&&

MJG
Special weather statement, Aug 3, 9:27 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
927 PM EDT THU AUG 3 2017

MIZ022-023-027>029-034-040230-
Otsego-Roscommon-Montmorency-Kalkaska-Oscoda-Crawford-
927 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN OTSEGO...
CRAWFORD...EAST CENTRAL KALKASKA...NORTH CENTRAL ROSCOMMON...WESTERN
MONTMORENCY AND NORTHWESTERN OSCODA COUNTIES...

At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bear Lake to near North Higgins Lake
to South Higgins Lake. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Grayling, Roscommon, Atlanta, Lewiston, Comins, Frederic, Lovells,
Sparr, North Higgins Lake, Johannesburg, Roscommon County Airport,
Waters, Otsego Lake State Park, Red Oak, Higgins Lake, Loud Township,
Briley Township, Canada Creek Ranch, Hetherton and Chester Township.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4434 8470 4452 8479 4473 8494 4520 8446
      4520 8428 4510 8408 4481 8403
TIME...MOT...LOC 0127Z 220DEG 34KT 4472 8484 4458 8473 4447 8468

adam
Local storm report, Aug 3, 9:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
931 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             8 ESE MODDERSVILLE      44.18N 84.80W
08/03/2017  E0.88 INCH       ROSCOMMON          MI   PUBLIC

&&

ALM
Special weather statement, Aug 3, 9:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
933 PM EDT THU AUG 3 2017

MIZ028-029-034>036-040230-
Iosco-Roscommon-Ogemaw-Oscoda-Crawford-
933 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CRAWFORD...OGEMAW...EASTERN ROSCOMMON...WEST CENTRAL IOSCO AND OSCODA
COUNTIES...

At 932 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Roscommon County Airport to near Skeels.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
West Branch, Roscommon, Mio, Prudenville, St. Helen, South Branch,
Rose City, Lake St. Helen, Rifle River State Park, Twin Lakes Area,
Fairview, Roscommon County Airport, Luzerne, Rose Township, South
Branch Township, Selkirk, Nester Township, Clear Lake, Lupton and
Mack Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4439 8472 4483 8409 4434 8379 4416 8445
      4416 8460
TIME...MOT...LOC 0132Z 235DEG 23KT 4438 8468 4411 8452

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:27 PM EDTSpecial Weather StatementAPXCrawford, Montmorency, Otsego63 min
Aug 4, 3:16 AM EDTBeach Hazards StatementAPXAlpena, Antrim, Benzie, Cheboygan, Emmet, Leelanau and 2 more37 hr
Aug 4, 4:00 AM EDTGale WarningAPX36 hr
Aug 4, 8:40 AM EDTSpecial Weather StatementAPXChippewa35 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.